Sara Bellum
June 17 2011

At NIDA’s last Chat Day, we got this question from a high school student: “Why do people scratch a lot when they are high on heroin?”

A NIDA scientist responded that he had done years of research on this topic. He explained: “Heroin activates connections in the brain called opioid receptors. These receptors then activate fibers that transmit itch information (aka ‘pruritus’) to the brain. Thus, heroin users feel itchy. Good question.”

Blood and Brain

But before heroin can activate opioid receptors, it has to enter the blood stream and reach the brain. So how does this happen?

People usually inject heroin into their blood stream with a syringe. Soon afterwards, the heroin crosses the “blood-brain barrier”—a protective membrane that separates circulating blood from brain fluid in the central nervous system. Once heroin is in the brain, it's converted to a chemical called morphine and binds rapidly to the opioid receptors already mentioned. These receptors recognize chemicals affecting pain, like morphine.

Various drugs names.

Heroin users typically report feeling a surge of pleasure, or a “rush,” which makes sense because heroin enters the brain so rapidly. This quality also makes heroin extremely addictive.

Itching, Depression, and Worse

Along with the rush usually comes a warm flushing of the skin, dry mouth, and a heavy feeling in the arms and legs, which may be accompanied by nausea, vomiting, and, of course, severe itching. Also, since heroin is a depressant, it clouds your thinking and can slow—or even stop—breathing.

Because heroin is mostly sold on the street, users can’t be sure of the purity (or strength) of the drug they’re taking. Also, because it’s so addictive, they may crave bigger and bigger amounts of the drug to get the same rush they got the first time—which often leads to overdose and death.

-->